Alert archive / Texas / Tornado Warnings in 2014

Tornado Warning 8, NWS Houston/Galveston, TX

June 26, 2014Matagorda County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 26, 2014, 7:47 AM CDT for Matagorda County, Texas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2014, 7:47 AM CDT (12:47 UTC)
Expired
Jun 26, 2014, 8:15 AM CDT
In force
28 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Matagorda County, TX

The radar

The Houston radar (KHGX), 103 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:05 AM CDTTORNADOBay City, TXDEPARTMENT OF PUBLIC SERVICE REPORTS THE SIGHTING OF A TORNADO.
Jun 26, 8:05 AM CDTTORNADOBay City, TXDEPARTMENT OF PUBLIC SERVICE REPORTS THE SITING OF A TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2014-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2014-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2030 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
685 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WFUS54 KHGX 261247
TORHGX
TXC321-261315-
/O.NEW.KHGX.TO.W.0008.140626T1247Z-140626T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
747 AM CDT THU JUN 26 2014

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL MATAGORDA COUNTY IN SOUTHEAST TEXAS...

* UNTIL 815 AM CDT
    
* AT 746 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR BAY CITY...AND MOVING NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BAY CITY AND VAN VLECK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 2885 9591 2886 9602 2908 9606 2906 9582
TIME...MOT...LOC 1246Z 189DEG 11KT 2890 9597 

$$

46
1 follow-up statement
841 
WWUS54 KHGX 261313
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
813 AM CDT THU JUN 26 2014

TXC321-261315-
/O.CON.KHGX.TO.W.0008.000000T0000Z-140626T1315Z/
MATAGORDA TX-
813 AM CDT THU JUN 26 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 AM CDT FOR NORTH
CENTRAL MATAGORDA COUNTY...

AROUND 750 AM CDT...DPS WAS RELAYED A REPORT OF A TORNADO NEAR BAY 
CITY. AT 810 AM...THIS TORNADIC STORM WAS LOCATED NORTH OF BAY 
CITY...MOVING NORTH AT 15 MPH. RADAR IS NOT SHOWING AS SIGNIFICANT 
OF ROTATION WITH THIS STORM ANYWHERE AND THE WARNING WILL BE ALLOWED 
TO EXPIRE. CONDITIONS WILL BE CLOSELY FOLLOWED HOWEVER.
 
LOCATIONS IMPACTED INCLUDE...
HIGHWAY 60 NORTH OF BAY CITY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 2885 9591 2886 9602 2908 9606 2906 9582
TIME...MOT...LOC 1306Z 189DEG 11KT 2896 9596 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 26, 6:38 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 26, 6:38 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
638 AM CDT THU JUN 26 2014

.AVIATION...
AREAS OF MAINLY -RA ARE SPREADING TO THE NORTH AND NORTHEAST ACROSS
THE AREA THIS MORNING. SKIES ARE MAINLY VFR WITH THE EXCEPTION OF
CLL WHICH IS IFR. COULD SEE SOME MVFR DECKS DEVELOP AFTER SUNRISE.
MODELS SO FAR THIS MORNING ARE SHOWING SOME SHRA/TSRA DEVELOPMENT
TODAY...BUT NOT SURE IF CURRENT RAINS COULD POSSIBLY KEEP HIGH
TEMPERATURES FROM WARMING ENOUGH TO INITIATE THE ACTIVITY. WITH
SHORTWAVE AXIS MOVING INTO THE AREA LATER THIS MORNING AND THIS
AFTERNOON FROM THE NORTHWEST...THINK IT IS BEST TO KEEP MENTIONING
TSRA IN THE TAFS WITH THE BEST CHANCE PROBABLY COMING THIS AFTERNOON.
AREA SHOULD STABILIZE THIS EVENING WITH THE LOSS OF ANY HEATING WE
DO MANAGE TO GET. COULD SEE SOME SHRA/TSRA DEVELOP AGAIN NEAR THE
COAST BEFORE SUNRISE ON FRIDAY MORNING.  42
&&

.PREV DISCUSSION... /ISSUED 343 AM CDT THU JUN 26 2014/

DISCUSSION...
QUIETER NOW COMPARED TO 24 HOURS AGO WHEN THUNDERSTORMS WERE
COMING INTO COASTAL AREAS FROM THE GULF...AND ISOLATED STORMS WERE
FOUND INLAND. RADAR COMPOSITES DO SHOW AND AREA OF LIGHT RAIN OVER
THE GULF TRACKING TO THE NWD TOWARD THE COAST...AND SOME COASTAL
ZONES WILL LIKELY SEE SOME OF THIS RAIN BEFORE DAYBREAK AND INTO
THIS MORNING. AS FAR AS THE INGREDIENTS FOR HEAVY RAIN...AMPLE
MOISTURE...LIFT AND INSTABILITY...ALL LOOK A TAD LESS THAN
YESTERDAY WITH SLIGHTLY LOWER PRECIPITABLE WATER AND CONVECTIVE
AVAILABLE POTENTIAL ENERGY...AND LESS OF AN UPPER LEVEL SYSTEM.
STILL THINK THE LIKELY POPS ARE JUSTIFIED...WITH AGAIN THAT THREAT
FOR LOCALLY HEAVY DOWNPOURS...AND SOME LOCALLY HEAVY RAINFALL
AMOUNTS NEAR ANY SLOW MOVING MORE INTENSE CELLS. THINK MOST
LOCATIONS WILL SEE AMOUNTS LESS THAN AN INCH.

FRIDAY THROUGH SUNDAY LOOKING FOR DECREASING RAIN CHANCES EACH DAY
AS UPPER LEVEL TROUGH SHIFTS EAST AND WEAKENS...AND RIDGING
OCCURS AT SURFACE AND ALOFT. MOST OF THE WEEKEND LOOKS TO BE DRY
WITH NO MORE THAN AN ISOLATED SHOWER OR THUNDERSTORM AT A FEW
PLACES...AND BEST CHANCES OVER SE ZONES. TEMPERATURES WILL BE
TRENDING UP WITH MOST LOCATIONS IN THE LOWER TO MID 90S FOR
SUNDAY AND INTO NEXT WEEK. THIS SUMMER TIME PATTERN CONTINUES
SUNDAY THROUGH NEXT THURSDAY...WITH HOT HUMID CONDITIONS AND ONLY
ISOLATED SHOWERS AND THUNDERSTORMS...WITH MOST LOCATIONS REMAINING
DRY. 46

MARINE...
EXPECT ONSHORE WINDS TO RETURN TO THE COASTAL WATERS TODAY AND
STRENGTHEN. CURRENTLY THINK CAUTION LEVEL SPEEDS WILL HOLD OFF
UNTIL TONIGHT. MODERATE TO STRONG ONSHORE WINDS AND ELEVATED
SEAS WILL THEN PERSIST FROM THE END OF THE WEEK ON THROUGH THE
WEEKEND WITH CONDITIONS BORDERING ON CAUTION/ADVISORY CRITERIA
AT TIMES. THE POSSIBILITY FOR ADDITIONAL THUNDERSTORM COMPLEX(ES)
TO DEVELOP THROUGH FRIDAY STILL LOOKS PRETTY GOOD AS DEEP TROPICAL
MOISTURE REMAINS IN PLACE. HIGHER WINDS/SEAS/LIGHTNING/WATERSPOUTS
ALL REMAIN A POSSIBILITY THROUGH FRIDAY.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      89  72  90  75  92 /  50  30  30  20  20
HOUSTON (IAH)              89  74  89  75  91 /  60  30  40  20  30
GALVESTON (GLS)            87  79  87  80  87 /  60  30  50  30  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...46
AVIATION/MARINE...42
Hazardous weather outlook, Jun 26, 4:54 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
454 AM CDT THU JUN 26 2014

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-
235>238-271000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
454 AM CDT THU JUN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF
SOUTHEAST TEXAS TODAY. WHILE RAINFALL AMOUNTS FOR MOST LOCATIONS
WILL BE LESS THAN HALF AN INCH...LOCALLY HEAVY DOWNPOURS COULD
PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES OR GREATER...WITH
LOCALIZED FLOODING POSSIBLE...ESPECIALLY IN POOR DRAINAGE AND
URBAN AREAS. THE GREATEST CHANCE OF HEAVY RAIN WILL BE NEAR THE
COAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND STORMS WILL OCCUR FRIDAY ALTHOUGH NOT
EXPECTED TO BE SEVERE. SOME HIGHER SURF AND ELEVATED RIP CURRENT
THREAT WILL BE POSSIBLE FRIDAY AND SATURDAY AT THE GULF BEACHES.
OTHERWISE NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

46

In the hours before

Special weather statement, Jun 26, 7:44 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
744 AM CDT THU JUN 26 2014

TXZ236-261330-
MATAGORDA TX-
744 AM CDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MATAGORDA COUNTY
UNTIL 830 AM CDT...

AT 742 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
ABOUT 4 MILES SOUTH OF BAY CITY...MOVING NORTH AT AROUND 15 MPH.

WINDS IN EXCESS OF 40 MPH AND FUNNEL CLOUDS WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BAY CITY...VAN VLECK AND MARKHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SHORT LIVED TORNADO CAN QUICKLY FORM WITH THIS STORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

&&

LAT...LON 2888 9584 2884 9601 2903 9615 2918 9588
TIME...MOT...LOC 1242Z 180DEG 19KT 2890 9591

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:44 AM CDTSpecial Weather StatementHGXMatagorda46 min
Jun 26, 10:14 AM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Matagorda2 hr
Jun 26, 11:15 AM CDTSpecial Weather StatementHGXGrimes, Montgomery, Waller75 min
Jun 26, 12:12 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda2 hr
Jun 26, 12:22 PM CDTSpecial Weather StatementHGXGrimes, Montgomery68 min
Jun 26, 12:47 PM CDTSpecial Marine WarningHGX58 min
Jun 26, 1:43 PM CDTSpecial Weather StatementHGXLiberty62 min
Jun 26, 2:20 PM CDTTornado WarningHGXGalveston25 min
Jun 26, 2:25 PM CDTSpecial Marine WarningHGX65 min
Jun 26, 3:06 PM CDTSevere Thunderstorm WarningHGXChambers, Harris, Liberty39 min

Nearby

Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.